Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Springfield, MO

April 7, 2021Dade County, Missouri

NWS Springfield, MO issued this special weather statement at Apr 7, 2021, 12:39 PM CDT for Dade County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2021, 12:39 PM CDT (17:39 UTC)
Expired
Apr 7, 2021, 1:15 PM CDT
In force
36 min
Issued by
NWS Springfield, MO

County Dade County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS83 KSGF 071739
SPSSGF

Special Weather Statement
National Weather Service Springfield MO
1239 PM CDT Wed Apr 7 2021
 
MOZ077-088-089-071815-
Barton MO-Jasper MO-Dade MO-
1239 PM CDT Wed Apr 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARTON...
NORTHEASTERN JASPER AND WESTERN DADE COUNTIES UNTIL 115 PM CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Golden City, or 13 miles northeast of Carthage, moving north at 40
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lockwood...                       Golden City...
Avilla...                         Maple Grove...
Dudenville...                     Meinert...
Sylvania...                       Neola...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Missouri.

LAT...LON 3720 9424 3757 9415 3750 9385 3729 9401
      3728 9405 3723 9406 3716 9411
TIME...MOT...LOC 1738Z 201DEG 36KT 3731 9414 

$$

Rothstein

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Apr 7, 10:53 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 7, 10:53 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1053 AM CDT Wed Apr 7 2021

...Mesoscale Forecast Discussion...

.MESOSCALE DISCUSSION...
Issued at 1022 AM CDT Wed Apr 7 2021

Large scale ascent is rapidly increasing across eastern Kansas and
western Missouri as upper level low pressure continues to track
east across south-central Kansas. Meanwhile, a surface cold front
extends south from surface low pressure analyzed near Garnett,
Kansas. This front is just now making it into western Bourbon,
Crawford, and Cherokee Counties in Kansas. Of note, a surface
outflow boundary also extends from west to east from that surface
low into the Stockton Lake region and then continues northeast to
around Rolla.

Convection may persist into the early afternoon from Stockton Lake
into the Truman Lake vicinity as a weakening low level jet
overrides this outflow boundary. With steep mid level lapse rates
in place, there is a limited threat for hail up to the size of
quarters with these storms.

Ahead of that approaching front, a capping inversion remains in
place. However, the aforementioned large scale ascent along with
frontal forcing will eventually erode the cap with surface-based
convection expected to develop between 11 AM and 1 PM near the
I-49 corridor. A broken line of storms will then steadily march
east along the front and exit the eastern Missouri Ozarks by 9 PM.

Expectations for severe potential have not changed much. MLCAPE
values in the 750 to 1300 J/kg range along with effective deep
layer shear of 40-50 knots will be supportive of strong to severe
convection. The main convective modes are expected to be line
segments and small clusters given the linear forcing and deeper
layer shear vectors having a large parallel component to the
front. Thus, the main potential severe weather hazard will be
damaging winds. 0-3 km bulk shear vectors oriented towards the
northeast at 35-40 knots will favor spin-up tornado potential with
line segments which bow towards the ENE to NNE.

There is the potential for some supercell structures along and
just ahead of the front. Bunkers right-moving vectors may give
cells some brief residence time ahead of the front. This would be
supportive of a large hail threat. There will also be a limited
threat for a tornado or two across south-central Missouri and the
eastern Ozarks with any supercells as the low-level jet begins to
strengthen from later this afternoon into early this evening. We
will also have to watch cells tracking along that old outflow
boundary across central Missouri as it may provide a vorticity
source to locally increase tornado potential.

&&

.SHORT TERM...(Today and tonight)
Issued at 231 AM CDT Wed Apr 7 2021

Cluster of thunderstorms across east central KS has taken a more
eastward trajectory over the past couple of hours, with some
east-southeast elements. Could see this activity push into the
northwestern CWA between 08-10z. Could see some wind gusts up to
50 mph and some hail to the size of quarters with this activity.
There is some elevated instability and 30-40kts of 0-6km bulk
shear. This activity was located out ahead of an area of low
pressure and surface front, with good low level jet dynamics of
40-60kts.

The front is expected to push east into and across the area today.
This system will bring significant low level shear with favorable
low level jet dynamics along with good upper level synoptic scale
lift as the upper level moves in from the west. Instability will
be the main fly in the ointment for a decent severe weather setup
and the amount of instability will be dependent on what transpires
from this mornings convection. The best chance for surface based
instability ahead of the front will be east of highway 65 from
late morning through the afternoon. Forecast soundings show that
the thermal cap will be eroding with the approach of the frontal
boundary so there will be a couple hour window of opportunity
along and ahead of the front. South central MO and areas south of
our forecast area will seem to have the best chance of afternoon
surface based instability where all modes of severe weather will
be possible.

Most of the activity should be east of the area by 8-9 pm. The
upper low should begin to push into west central MO during the
evening hours and into central MO during the overnight. Some
moisture is expected to wrap around the low with some potential
lingering low QPF showers over central MO, but the remainder of
the CWA should be dry after this afternoon's convection. With the
fairly progressive nature of the convection, vegetation really
popping out and recent dry period this week, we are not expecting
any widespread flooding with this event.

Highs today will be tricky with the cloud cover/convection and
front all moving through. We will have the potential for low 70s
over the eastern Ozarks which will see the latest timing of the
front and convection, while areas over southeast Kansas and
western MO will have the frontal passage this morning and highs in
the mid 60s. Lows tonight behind the front will dip back into the
40s across the area.

.LONG TERM...(Thursday through Tuesday)
Issued at 231 AM CDT Wed Apr 7 2021

With an upper level ridge along the east coast, the area of low
pressure will become more vertically stacked and slowly drift
northward into the western Great Lakes region. Some wrap around
moisture and energy along the southern edge of the low will
potentially continue the shower chances over central MO on
Thursday. Highs will be cooler with readings in the 50s and 60s
for Thursday.

Another upper level shortwave will drop southeast into the plains
on Friday with some additional showers and thunderstorms late
Friday into Friday night. Temperatures should warm back into the
70s on Friday ahead of this next shortwave.

The precipitation should push east of the area by Saturday
morning. Cooler temperatures in the 60s are expected on Saturday
behind this system, but should warm back into the 70s again on
Sunday as upper level rising heights move into the area in the
wake of the upper low.

Another front will move through the area on Monday with rain
chances and cooler temperatures in the 60s and this front should
usher in a cooler air mass which will linger into Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 621 AM CDT Wed Apr 7 2021

For the 12z TAFS...convection and wind will be the main aviation
hazards today, with the main convection from 12z through around
21z at the terminal sites. Outside of the convection, wind gusts
of 25 to 35 kts will be possible today.  Within the convection,
IFR conditions will be possible and potentially localized higher
gusts with the stronger/severe storms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Schaumann
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 7, 3:26 AM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
326 AM CDT Wed Apr 7 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
326 AM CDT Wed Apr 7 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  A strong cold front will push through the area today.
  Thunderstorms will be possible out ahead of the front with
  strong to severe storms possible. If enough instability can
  develop ahead of the front, then all modes of severe weather
  will be possible, including large hail to the size of golf
  balls, damaging winds in excess of 60 mph and tornadoes. The
  best chances of severe storms will be east of highway 65 from
  late morning through the afternoon hours.

  Gusty winds are expected as a strong storm system moves into
  the area today. Wind gusts over 30 mph will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Gusty westerly winds will occur behind the front Thursday.
  Gusts up to 30 mph will be possible at times.

  Another system will move through the region Friday night into
  Saturday and will bring additional chances for showers and
  storms to the area. No severe weather is expected at this time,
  with cloud to ground lightning the main potential hazard.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed east of highway 65 this afternoon.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Apr 7, 7:16 AM CDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
716 AM CDT Wed Apr 7 2021

MOZ090-095-071245-
Greene MO-Christian MO-
716 AM CDT Wed Apr 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHRISTIAN AND
SOUTHEASTERN GREENE COUNTIES UNTIL 745 AM CDT...

At 715 AM CDT, the public reported a strong thunderstorm over Nixa,
moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Southeastern Springfield...       Nixa...
Ozark...                          Rogersville...
Fremont Hills...                  Boaz...
Galloway...

LAT...LON 3699 9334 3699 9341 3700 9343 3720 9324
      3713 9306 3709 9307 3697 9334
TIME...MOT...LOC 1215Z 228DEG 33KT 3704 9333

Rothstein
Local storm report, Apr 7, 7:17 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 AM CDT WED APR 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     HAIL             1 S HIGHLANDVILLE       36.92N 93.28W
04/07/2021  E0.70 INCH       CHRISTIAN          MO   PUBLIC

&&

MB
Local storm report, Apr 7, 7:19 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 AM CDT WED APR 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     HAIL             4 SSE BOAZ              36.97N 93.36W
04/07/2021  E0.70 INCH       STONE              MO   NWS EMPLOYEE

&&

MB
Local storm report, Apr 7, 7:20 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 AM CDT WED APR 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HAIL             1 NNE NIXA              37.06N 93.28W
04/07/2021  U0.75 INCH       CHRISTIAN          MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

MB
Special weather statement, Apr 7, 12:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
1239 PM CDT Wed Apr 7 2021

MOZ077-088-089-071815-
Barton MO-Jasper MO-Dade MO-
1239 PM CDT Wed Apr 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARTON...
NORTHEASTERN JASPER AND WESTERN DADE COUNTIES UNTIL 115 PM CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Golden City, or 13 miles northeast of Carthage, moving north at 40
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lockwood...                       Golden City...
Avilla...                         Maple Grove...
Dudenville...                     Meinert...
Sylvania...                       Neola...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Missouri.

LAT...LON 3720 9424 3757 9415 3750 9385 3729 9401
      3728 9405 3723 9406 3716 9411
TIME...MOT...LOC 1738Z 201DEG 36KT 3731 9414

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:16 AM CDTSpecial Weather StatementSGFChristian29 min
Apr 7, 1:04 PM CDTSpecial Weather StatementSGFSt. Clair26 min
Apr 7, 2:07 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone38 min
Apr 7, 2:38 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan52 min
Apr 7, 2:46 PM CDTTornado WarningSGFBenton, Morgan29 min
Apr 7, 3:27 PM CDTSevere Thunderstorm WarningSGFWebster, Wright48 min
Apr 7, 3:56 PM CDTSevere Thunderstorm WarningSGFMiller34 min

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.